Alert archive / Nebraska / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jun 18, 2020, 7:19 PM CDT for 4 counties in Nebraska. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2020, 7:19 PM CDT (00:19 UTC)
- Expired
- Jun 18, 2020, 9:15 PM CDT
- In force
- 116 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gage County, NE, Johnson County, NE, Lancaster County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:57 PM CDT | HEAVY RAIN 2.5 | Adams, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.7
The text
As transmitted.
955
WGUS53 KOAX 190019
FFWOAX
NEC067-097-109-131-190215-
/O.NEW.KOAX.FF.W.0005.200619T0019Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
719 PM CDT Thu Jun 18 2020
The National Weather Service in Omaha has issued a
* Flash Flood Warning for...
Southeastern Lancaster County in southeastern Nebraska...
Western Johnson County in southeastern Nebraska...
Southwestern Otoe County in southeastern Nebraska...
Northeastern Gage County in southeastern Nebraska...
* Until 915 PM CDT.
* At 717 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Beatrice, Sterling, Douglas, Adams, Burr and Crab Orchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4064 9629 4032 9631 4027 9680 4053 9657
FLASH FLOOD...RADAR INDICATED
$$
DEWALD1 follow-up statement
262 WGUS73 KOAX 190207 FFSOAX Flash Flood Statement National Weather Service Omaha/Valley Nebraska 907 PM CDT Thu Jun 18 2020 NEC067-097-109-131-190215- /O.EXP.KOAX.FF.W.0005.000000T0000Z-200619T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lancaster NE-Johnson NE-Otoe NE-Gage NE- 907 PM CDT Thu Jun 18 2020 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LANCASTER...WESTERN JOHNSON...SOUTHWESTERN OTOE AND NORTHEASTERN GAGE COUNTIES WILL EXPIRE AT 915 PM CDT... The heavy rain has ended and any flood waters were likely receding. Flash flooding is no longer expected to pose a threat at this time. Additional thunderstorms will be possible overnight. Please continue to heed any remaining road closures. LAT...LON 4064 9629 4032 9631 4027 9680 4053 9657 $$ DEWALD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 6:38 PM CDT, 41 minutes earlier.
Area forecast discussion, Jun 18, 6:38 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 638 PM CDT Thu Jun 18 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 209 PM CDT Thu Jun 18 2020 Thursday - Thursday night: Surface observations currently show an approaching cold front draped from northeast Nebraska to the southwest through Columbus Nebraska. This front will be the focus of developing thunderstorms this afternoon. A few of these storms could be strong to severe. Ample CAPE values of 2000+ j/Kg is currently situated across eastern Nebraska and western Iowa. Shear, however will be a limiting factor this afternoon. 0-6 km bulk shear values will only be around 20 knots ahead of this front. This should limit much potential of any longer duration sustainable storm. Expect storms this afternoon to pulse up quickly, then quickly pulse down leading to a brief damaging wind threat. Hail potential will be quite limited today with very high freezing levels ~14,000 AGL. Heavy rain will be another hazard with storms this afternoon. This mornings sounding showed precipitable water values of 1.30". Model soundings show this increasing through the afternoon as moistures advects into the advects into the area. 1-2" will be possible by the time storms come to an end Thursday night. Friday - Friday night: Most storms are expected to come to an end by Friday morning, however, showers and thunderstorms may linger near the Kansas and Missouri borders. This will be enhanced by an approaching shortwave moving through Friday evening. Severe weather is not expected, however, heavy rain may be possible again across southeast Nebraska with 0.5-1.00" possible. As far as temperatures go, expect much cooler conditions with most places remaining around 80 or below. Saturday and beyond: The pattern will remain wet through Monday with on and off chances of showers and thunderstorms as a series of waves slide through the area. By the end of the weekend, some locations could see up to 4" of rain including any rain that falls tonight. For now, any flooding looks minimal as rain will fall over a longer period, but we will keep an eye on this in the coming days. Temperatures will remain at to below normal for the next few days, topping out in the mid to lower 80s. Dryer conditions should return by Tuesday, however long range models continue to indicate some additional chances into next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 640 PM CDT Thu Jun 18 2020 Scattered thunderstorms continue over southeast Nebraska and may continue in the vicinity of KLNK and KOMA. KOFK is likely to remain dry going forward this evening. MVFR conditions will persist there. Threat of severe storms at KLNK and KOMA is greatest through 03Z Friday, but occasional weaker storms are possible all the way through about 11Z. Cigs as low as 1500 feet are possible at times at KLNK and KOMA. Generally MVFR conditions to prevail at through the TAF period there with only temporary cig improvements. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...HB AVIATION...Nicolaisen
Hazardous weather outlook, Jun 18, 3:57 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 357 PM CDT Thu Jun 18 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 357 PM CDT Thu Jun 18 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday There is a marginal risk for severe weather today. A cold front will slowly move through the area leading to rain, and possibly some isolated strong storms. Heavy rain and strong winds are the most likely threats. The time frame for severe weather will be from now through 10pm. .DAYS TWO THROUGH SEVEN...Friday night through Thursday There are several chances for rain through the weekend which could lead to elevated stream levels and a risk for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 18, 6:17 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
617 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 N FAIRBURY 40.19N 97.18W
06/18/2020 M1.00 INCH JEFFERSON NE TRAINED SPOTTER
&&Local storm report, Jun 18, 6:46 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
646 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 1 WNW HICKMAN 40.63N 96.65W
06/18/2020 LANCASTER NE EMERGENCY MNGR
WATER CRESTING AT ROADWAY.
0630 PM FLASH FLOOD 3 N PANAMA 40.64N 96.50W
06/18/2020 LANCASTER NE EMERGENCY MNGR
WATER OVER ROADWAY.
0630 PM FLASH FLOOD 3 NNW FIRTH 40.57N 96.63W
06/18/2020 LANCASTER NE EMERGENCY MNGR
WATER OVER ROAD.
&&
TSNLocal storm report, Jun 18, 6:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLOOD PALMYRA 40.70N 96.39W
06/18/2020 OTOE NE PUBLIC
REPORT FROM MPING: CREEK/RIVER OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
&&
TSNLocal storm report, Jun 18, 6:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
659 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 5 E LINCOLN 40.84N 96.60W
06/18/2020 LANCASTER NE PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED.
&&
TSNLocal storm report, Jun 18, 7:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL JANSEN 40.19N 97.08W
06/18/2020 E1.00 INCH JEFFERSON NE TRAINED SPOTTER
&&Local storm report, Jun 18, 7:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
707 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL HARBINE 40.19N 96.97W
06/18/2020 E1.00 INCH JEFFERSON NE PUBLIC
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:13 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Pawnee | 47 min |
| Jun 18, 8:05 PM CDT | River Flood Warning | OAX | Lancaster | 15 hr |
| Jun 18, 10:06 PM CDT | Special Weather Statement | OAX | Jefferson | 24 min |
| Jun 18, 11:00 PM CDT | Areal Flood Advisory | OAX | Gage, Jefferson, Johnson, Lancaster, Otoe, Pawnee and 1 more | 6 hr |
| Jun 19, 1:21 AM CDT | Flash Flood Warning | OAX | Gage, Jefferson | 4 hr |
| Jun 19, 4:47 AM CDT | River Flood Warning | OAX | Gage | 39 hr |
| Jun 19, 5:09 AM CDT | Areal Flood Warning | OAX | Gage, Jefferson, Johnson, Pawnee, Saline | 4 hr |
| Jun 19, 8:30 AM CDT | River Flood Warning | OAX | Gage | 45 hr |
| Jun 19, 8:58 AM CDT | Areal Flood Warning | OAX | Gage, Jefferson, Saline | 9 hr |
| Jun 19, 5:52 PM CDT | Special Weather Statement | OAX | Gage, Jefferson | 53 min |
| Jun 19, 6:41 PM CDT | Special Weather Statement | OAX | Gage, Jefferson, Johnson, Pawnee | 64 min |
Nearby
Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.